drugfreeCT

Overdose FAQs

Can someone overdose from misusing a prescription opioid?

A person can overdose on any opioid, whether they are prescribed or illegal.

How much does naloxone or NARCAN® cost?

The cost of naloxone will depend on where and how you get it. If you have commercial insurance, check with your provider to see what the co-pay is for naloxone. The cost for naloxone is covered if you have Husky C or Medicaid LIA.

Once I have naloxone, where should I keep it?

Store naloxone at room temperature and keep it away from sunlight. Do not store it in the refrigerator.

If I administer naloxone on someone who is not experiencing an opioid overdose, will I hurt them?

Naloxone is a safe medication and will not cause any harm to someone if they are not overdosing from opioids.

How long does naloxone take to work?

When administered properly, naloxone usually works within 2 to 5 minutes. If the person does not respond, administer the second dose.

What happens after someone recovers from an overdose?

The person may not realize what has happened. They may be agitated or upset because they come out of the overdose feeling sick. Always stay with someone who has come out of an overdose. Depending on how much of a substance the person used, they could re-overdose after the administration of naloxone. Do your best to stay calm and keep the person company while waiting for emergency medical personnel. Encourage the individual to seek treatment and give them hope for recovery. Treatment works and recovery is possible!

Source: Connecticut Department of Mental Health and Addiction Services; National Institute on Drug Abuse; National Institutes of Health; U.S. Department of Health and Human Services